THYROID DISORDERS
COMMUNITY
Can Hypothyroidism also cause balance problems?
386729_tn?1200338354
by angeleyes1978, Jan 13, 2008
Since feb of 2002 I've have been diagnosed as hypothyroid.  I've been on medication for quite some time and it's stabalized.  But I have also had balance problems since august of 2004 and the doctors and specialists have yet to discover what the diagnosis is.  I've seen countless neurologists, ent specialists, allergists, endocronologists and no one can find out what's causing these symptoms.  They thought is was MS but that has been ruled out too.  Even the Ent specialist has ruled out things like vertigo and inner ear disorders.  All my tests come out negetive.  It's very frustrating having the doctors look at me as if i'm making this up.  I even went to see a psychiatrist and he told me that I didn't fit the profile of someone who was psychosematic.  I"ve lost my job, my independance, as well as the chance to have a doctor take me seriously.  
My question is can being hypothyroid cause these symptoms?    I"m at a loss and really don't know where to turn anymore.  I always get the brush off and no one will take me seriously.  
I would appreicate any advice anyone can give me.  Thanks   Angeleyes....
Related Discussions
Member Comments (34)
362387_tn?1207277719
by Jessi63, Jan 13, 2008
Sorry you have to go through all of this.  I to am Hypothyroid and I have some problem with dizziness and balance.  There are some great sites that can help you.  I just hope Kitty responds to you. When was the last time you had your labs checked?  What where they?  Are you on any other kind of medications?
386729_tn?1200338354
by angeleyes1978, Jan 13, 2008
I'm scheduled for another lab test.  I usually go every three months.  Last time my levels were extremely high and they upped my dose of synthroid.  The doctor said he was suprised I had any energy to function at all.   I can't exactly remember what the numbers were but one of them I think it was TSH or the the other was at 13.    NO i'm not on any other kind of medications but they did have me on serc which was quite awhile ago and that didn't help either. They thought it was vertigo.  But it's not a dizzying sensation or spinning sensation, it's more of a feeling off balance while I'm walking, it feels like i'm gonna be pulled to the floor.   All the doctors are baffled and they kind of threw me into a group of people named "failure to diagnose".    I keep getting so many excuses and now they want to send me to a sleep study to see if that's what is causing these strange symptoms.   But I still say it probably all leads back to me being hypothyroid.  Before I was diagnosed with this I was healthy as a horse and it's all been downhill from there.  HOwever I keep positive and try to make the best of it. :)   I am also sorry that you're having the same kinds of problems.  I would truly appreciate hearing from you again.  Thanks so much and I'll keep ya posted.   Sincerely Angeleyes...
314892_tn?1264627503
by kitty9309, Jan 13, 2008
I know exactly how you feel with the off-balance thing. I too experienced what you did with doctors. 13 years ago, I was diagnosed with Meneire's Disease (inner ear). I never believed I had that and the treatment didn't work either. Then I was diagnosed with Migraine Associated Vertigo last year. Still didn't buy the diagnosis.
My TSH results were always in the high end of "normal" during this time. I asked doctors and they said "No, it's not your thyroid." I still wondered, though. I work in the lab as a Microbiologist and have a medical background.
Then my "luck" changed this past summer when I finally had a TSH above the normal range. I was diagnosed 1 month later and began taking Synthroid.Just before diagnosis, I had extreme insomnia with anxiety.
For the first time in a long while, I went to the mall, grocery store and work and didn't feel dizzy for even a second. That was just this weekend. What a good feeling, finally.
I believe the hypo was causing my off-balance, pulled- to- the- left feeling. It took so much energy from me, I could almost do nothing else. I had trouble with standing, sitting and walking. I have spent many thousand out of pocket at neurologists, oto-neurologists, ENT, GP, psychiatrist, and all the associated tests. To think that maybe a trial of this inexpensive pill may have helped me all of these years is upsetting. I can get over it, though, as long as I am well now.

Vertigo/balance problems are listed as a symptom in hypothyroidism. In fact, one artcle from a textbook states that hypothyroidism should be suspected with undiagnosed cause of vertigo.

If you message me, I can give you a few links regarding this.

I have only met one other person describe what you and I have experienced. She too was just diagnosed with hypoT. I found her through this forum.

Do you know where your levels are now?

Kitty

386729_tn?1200338354
by angeleyes1978, Jan 13, 2008
They will only do tests for my thyroid every three months.  So I'm still waiting to take that test once again.  But with each test it gets worse.  They keep putting me on synthroid and uping the doses but it doesn't seem to work or keep it functioning normal.   I also suffer from bad insomnia which is why they want to send me to a sleep study.   I can completely understand what you have gone through, at this point I still can't go to the stores unaccompanied.  However I was luckier to get a diagnosis right away.  Unfortunetly the doctors keep saying well stick to this pill but it doesn't seem to make my levels decrease.  So it's all confusing right now.   It's scary cause even though i've been diagnosed with hypothyroidism my doctor doesn't seem to be taking it as a serious disease.   With luck though maybe he can prescribe something else.   We'll see when I go for my bloodwork again.   I appreciate your reply.  It's nice to know that some people are out there who can understand.  I'll keep you posted and I hope things only get better for you now that you have your medication.   Take care    angeleyes....
314892_tn?1264627503
by kitty9309, Jan 13, 2008
It is very crappy!! :{
What dose are you on? Can you asked be tested at 2 months instead of 3? Do you also get free t4 tested?
Are you taking the meds on an empty stomach and not eating for at least 1/2 hour after?

Thanks for your encouraging words and I hope the same for you. Do keep me posted, as we seem a bit unusual in the symptom category!

Kitty
362387_tn?1207277719
by Jessi63, Jan 13, 2008
Hey guys.  I guess we are unique to say the least?  LOL  Hey Kitty I'd like to have some of those links you are talking about.  I'm gonna take them with me to my next endo appt.  Angeleyes-do you have an endo?  Jessi
314892_tn?1264627503
by kitty9309, Jan 13, 2008
http://ivertigo.net/vertigo/versystemic.html

http://www.mcl.tulane.edu/departments/psych_neuro/neurolect/book/wch4.pdf
see page 8

Jessie- I'd rather be normal instead of unique! ;)

angeleyes- I hope these can be of use to you, too.

Kitty
386729_tn?1200338354
by angeleyes1978, Jan 14, 2008
I'm on .05 mgs of the synthroid   I think it's call levothyroxine.  Lol i forget the spelling.   Even though my levels were extemely high last time the doctor kept me on this level for some dumn reason.  Yes I also get the free t4 tested and that's off too.  Yes I take them on an empty stomach.  Usually the same time every morning.   That's a good question I should ask my doctor if I could tested every two months.  I'll do that.     To Jessie :  They sent me to an endo once to see if my balance problems were due to another hormonal reason, he didn't even ask to see me again related to my thyroid. So unfortenetly I have to go through my family doctor.   Unique yes LOL  I"d say all of us are uniquely frustrated as well  LOL   Thanks so much Kitty for the link and I'll keep you posted.  Good luck Jessie with taking that info to your Endo.  I tried that once with my family doctor and he thought I was trying to look smarter than him. hehe    Take care both of you and keep in touch.    Angeleyes...
546273_tn?1214987101
by tashan, Jul 01, 2008
yes yes yes!!!!!we really are unique persons.i do suffer from the same problem of balancing.to ur info i too felt better before i was on medication.i feel as something pulling me downward to earth.i feel only well when i lie down.i too have gone to many endos.ents and all of them are worthless,i feel i manipulate or overpresent my symptoms.i think this is all due to hypothyroidism.its such a tragedy we eot levo for curing but we still suffer with so many other symptoms.there is no use in spending money on other dept. of medicali.e,ent endo and alll.its a sheer waste of money.i think we have to bear the grunt or wait for the medicine dosage to click.best of luck!!!